advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From North Carolina, USA:

My 15 year old son has Type 1 diabetes. My question is concerning illness. When my son gets a headache and is nauseated to the point of becoming ill and it is time for his insulin, what would the normal procedure be for calculating how much insulin to give him? For instance, he takes 8R and 12N in the morning. I am never sure whether I should adjust his insulin and what a good rule of thumb would be as far as how many carbohydrates he should ingest every hour to keep from going low. He was diagnosed 2 years ago and is still is in his honeymoon phase and has mild migraines so nausea is a real problem. I understand he is never to not take insulin and frequent blood monitoring is important.

Answer:

First, it seems that you need to direct some attention to the migraines. There are medicines that can help prevent migraines and some that stop them once they've started. Ask your doc about choices. Migraines and vomiting will make the diabetes management harder.

Give the insulin, all of it, is my usual recommendation for my patients. Stress increases insulin needs and to give too little invites ketones, and guess what, they nauseate too.

I suggest dividing the carbs for the usual meals into small, hourly amounts and using glucose containing fluids, (even flat coke), or Gatorade as the carb source. It is important, as you said, to use frequent small feeds as the glucose load needs to be spread out. Ask your dietitian for some other hints.

Since it's really a matter of trial-and-error, keep track of what works, so that you and your son can incorporate the same principles the next time.

LD

Additional comments from Stephanie Schwartz, diabetes nurse specialist:

While I agree with Dr. Deeb's comments in general, it should also be pointed out that if the blood sugar is low or low-normal, your diabetes team may advise that you decrease the dose of short-acting insulin until you're sure that your son is eating enough carb to prevent hypoglycemia.

Regular Popsicles, or regular cola that's been frozen and crushed, work great as a source of carb that kids can tolerate when nauseated.

SS

Original posting 20 Apr 1999
Posted to Insulin and Aches and Pains

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.